Hot Flashes and Heart Disease

Written by Kathy Lynch, PharmD – Women’s International Pharmacy

Two recent studies have focused attention on cardiovascular disease (CVD) in menopausal women. The first study is a systematic review of 11 studies with a total of 
19,667 subjects. The researchers assessed the relationship between vasomotor symptoms (VMS), which included hot flashes and night sweats, and CVD risk factors, i.e., blood pressure, cholesterol, body mass index (BMI), and carotid artery measurements. They found that women with VMS had significantly higher blood pressure, BMI, and total cholesterol than women without VMS. The authors concluded that women with hot flashes and night sweats, as compared to women without these symptoms, may have unfavorable risks for heart and blood vessel disease.

The second study evaluated the likelihood of cardiac or stroke death among 332,202 Finnish women who stopped hormone therapy (HT) between 1994 and 2009. Within the first year following HT discontinuation, the risk of death from any cause was significantly elevated. The risk of dying specifically from heart problems or stroke during this first year ranged from 26%-66%. This increased risk was decidedly higher in women who began and then discontinued HT before the age of 60. Contrary to current medical belief, women who started HT after the age of 60 did not seem to be at an increased risk for cardiac death within one year after stopping HT. Current medical guidelines recommend that practitioners encourage discontinuation of HT at annual office visits. The study authors believe the safety of this practice should be reevaluated in light of their results. Further studies are needed.

What conclusions might we draw from these 2 studies? Hot flashes and night sweats are the primary reason women seek menopause-related health care. If women with VMS tend to have more risk factors for CVD, and women who start and then stop HT before the age of 60 are at a significantly increased risk for cardiac and stroke death within the first year, continuing HT might be beneficial for a subset of women with hot flashes, night sweats and CVD risk factors. As always, a thorough medical examination and health history, along with an open-minded discussion with one’s trusted health care professional, can help women decide whether continuing the use of HT might be beneficial for them.

  • Franco OH, et al. Vasomotor symptoms in women and cardiovascular risk markers: Systematic review and meta-analysis. Maturitas. 2015; 81: 353-361.
  • Mikkola TS, et al. Increased cardiovascular mortality risk in women discontinuing postmenopausal hormone therapy. J Clin Endocrinol Metab; press.endocrine.org/journal/jcem.
2017-12-12T17:05:57+00:00